Alert archive / Missouri / Flash Flood Warnings in 2019
Flash Flood Warning 47, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 21, 2019, 3:01 AM CDT for Atchison County, Holt County, Nodaway County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2019, 3:01 AM CDT (08:01 UTC)
- Expired
- Jul 21, 2019, 7:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atchison County, MO, Holt County, MO, Nodaway County, MO
The radar
The Omaha radar (KOAX), 120 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1758 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
015
WGUS53 KEAX 210801
FFWEAX
MOC005-087-147-211230-
/O.NEW.KEAX.FF.W.0047.190721T0801Z-190721T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
301 AM CDT Sun Jul 21 2019
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Atchison County in northwestern Missouri...
Northeastern Holt County in northwestern Missouri...
Southern Nodaway County in northwestern Missouri...
* Until 730 AM CDT.
* At 300 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to five inches of rain
has fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Maryville, Tarkio, Rock Port, Fairfax, Burlington Junction,
Maitland, Skidmore, Rockport, Barnard, Graham, Westboro, Watson,
Arkoe and Quitman.
Additional rainfall amounts of one to three inches are possible in
the warned area.
This includes Interstate 29 between mile markers 109 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4058 9544 4030 9470 4013 9487 4013 9502
4043 9565 4046 9564 4047 9570 4049 9568
4051 9569 4052 9566 4055 9566 4056 9568
4052 9571 4052 9575 4058 9577
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:57 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 11:57 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1157 PM CDT Sat Jul 20 2019
.Discussion...
Issued at 252 PM CDT SAT JUL 20 2019
The main concerns over the area remains the excessive heat over the
region, but a shift in the overall synoptic pattern over the next 24
hours will change this persistent pattern. An upper level shortwave
will move into the northern plains this evening which will finally
allow the ridging over the area to weaken and 500mb heights to lower
over the area. This will usher in a cooler airmass over the plains
Sunday that will finally shift the quasi-stationary boundary
currently over central Iowa to the south. Convection has initiated
along this boundary up near I80 and will likely continue to
redevelop through the afternoon and evening as it slowly shifts
southward. The addition of the LLJ and upper level shortwave trough
overnight will help redevelop this boundary over southern IA and
eventually northern Missouri after midnight. There will be plenty of
instability as MUCAPE values range from 3000-4000 J/kg, but 0-6km
bulk shear drops below 20kts quickly as you go south into Missouri.
The lack of shear will decrease the severe weather chances for hail,
but if a significant enough cold pool can develop from the stalled
boundary and high rain rates then severe winds could become an issue
over north central Missouri. As the LLJ develops the backward
propagating Corfidi vectors start to shift towards the SW which
could lead to some back building south and west. Most guidance does
not indicate this convection will get much past HWY 36, but there is
uncertainty in the exact stopping point to do cold pool evolution
processes that may occur.
The evolution of tonight's convection will bring some uncertainty
into the temperature forecast tomorrow. Our current thinking is the
the surface boundary will stall out over northern Missouri most of
the day allowing areas along and south of the Missouri River to stay
relatively cloud free as cirrus blow off should move towards the
east. Due to this occurring we have raised the surface temperature
forecasts a few degrees with this area looking to get into the mid
90s tomorrow with heat indices near 105F. This lead us to extend the
excessive heat advisory until tomorrow evening until that front can
finally surge to the south and bring some relief from the heat. If
cloud coverage and remnant storms do make it down into the KC Metro
and MO River area tomorrow then temps will likely decrease and the
excessive heat warning may be cancelled early. Where the surface
boundary and remnant outflow from morning convection reside will
dictate convective initiation tomorrow afternoon. Assuming the
surface boundary and outflow will be between HWY 36 and the MO River
in the afternoon a small pool of MLCAPE values of 3000-4000J/kg,
effective bulk shear of 25-30kts, and effective surface based inflow
SRH of 100-150 may give us a brief chance for supercells and all
modes of severe threat. The residence time in this area, convective
initiating timeframe, and possibility of being undercut by the front
will limit this threat with the most likely severe threat being
flash flooding and large hail from elevated storms on the backside
of the convection from sunset to midnight. PWAT values will be 2.2
to 2.3" with storm motion relatively along the boundary which could
lead to some training of storms and localized heavy rainfall.
Fortunately FFG is high with 1hr/3hr/6hr looking in the 3/3.5/5"
range for our area. Most areas will receive around 1-1.5" of
rainfall will localized areas getting 2-3" in training convection.
The front will quickly start to shift SE Sunday night clearing our
area out of precip by sunrise.
Monday the high pressure and much cooler air behind the cold front
finally arrives and drops our high temps into the lower 80s! This
cooler airmass looks to remain in place through the end of the week
with only a slight rise into the mid 80s by Thursday. The main
difference will be the dewpoints dropping into the 50s making it
feel more like late Spring than late July. It will be a nice break
from the heat we have experienced this week.
&&
.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1157 PM CDT SAT JUL 20 2019
A complex of thunderstorms shifting across Missouri will impact
the terminals early this morning. Currently, the stormy activity
is expected to move off before sunrise. However, a second round of
storms is likely by late Sunday afternoon and evening. Otherwise,
expect winds to back from the south to the northeast as a weak
frontal boundary settles across the region Sunday.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 7 PM CDT Sunday for KSZ057-060-
103>105.
MO...Excessive Heat Warning until 7 PM CDT Sunday for MOZ028>030-
037>040-043>046-053-054.
&&
Discussion...Barham
Aviation...CutterHazardous weather outlook, Jul 20, 4:41 AM CDT, 22 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 441 AM CDT Sat Jul 20 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-210945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 441 AM CDT Sat Jul 20 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Excessive heat with heat indices exceeding 105 degrees are expected this afternoon and evening. A few strong storms will be possible across northern Missouri late tonight with gusty winds the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front is expected to move through the area on Sunday bringing an end to the heat however, a few strong storms will be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 20, 10:53 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1053 PM CDT Sat Jul 20 2019
KSZ104-MOZ021-028>031-037>040-043>046-054-210445-
Wyandotte KS-Cass MO-Ray MO-Saline MO-Pettis MO-Cooper MO-Henry MO-
Clay MO-Platte MO-Carroll MO-Johnson MO-Clinton MO-Lafayette MO-
Jackson MO-Howard MO-
1053 PM CDT Sat Jul 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
NORTHEASTERN HENRY...PETTIS...SOUTHWESTERN CARROLL...SOUTHWESTERN
HOWARD...COOPER...JACKSON...JOHNSON...NORTHEASTERN CASS...CLAY...
SOUTHEASTERN CLINTON...RAY...SOUTHERN SALINE...LAFAYETTE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 1145 PM CDT...
At 1051 PM CDT, Doppler radar was tracking an outflow boundary
associated with thunderstorms along a line extending from Rocheport
to near Marshall to near Corder to near Richmond to near Lathrop.
Movement was southwest at 40 mph.
Winds in excess of 40 mph will be possible along this boundary as it
moves through the area.
Locations impacted include...
Kansas City, Independence, Lee's Summit, Blue Springs, Raytown,
Liberty, Gladstone, Sedalia, Warrensburg, Marshall, Grain Valley,
Excelsior Springs, Smithville, Kearney, Boonville, Pleasant Hill, Oak
Grove, Richmond, Parkville and Odessa.
This includes the following highways...
Interstate 70 in Missouri between mile markers 0 and 114.
Interstate 70 in Kansas between mile markers 418 and 423.
Interstate 35 in Missouri between mile markers 0 and 43.
Interstate 35 in Kansas between mile markers 233 and 235.
Interstate 29 between mile markers 0 and 6.
Interstate 635 between mile markers 4 and 12.
Interstate 470 between mile markers 3 and 16.
Interstate 435 between mile markers 40 and 69.
LAT...LON 3868 9262 3870 9306 3853 9307 3854 9328
3851 9330 3851 9351 3847 9352 3855 9378
3872 9423 3912 9471 3968 9436 3957 9420
3953 9420 3953 9414 3936 9391 3920 9357
3910 9320 3903 9255 3898 9257 3891 9250
TIME...MOT...LOC 0351Z 015DEG 33KT 3899 9256 3906 9322 3916 9359 3931
9393 3959 9431
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:05 PM CDT | Special Weather Statement | EAX | Adair, Sullivan | 40 min |
| Jul 20, 10:53 PM CDT | Special Weather Statement | EAX | Clay, Clinton, Cooper, Jackson, Johnson, Lafayette and 2 more | 52 min |
| Jul 21, 1:26 AM CDT | Areal Flood Advisory | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Holt and 1 more | 6 hr |
| Jul 21, 3:41 AM CDT | Areal Flood Advisory | EAX | Andrew, Buchanan, Clay, Clinton, DeKalb, Platte | 7 hr |
| Jul 21, 4:04 AM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 5 hr |
| Jul 21, 5:41 AM CDT | River Flood Warning | EAX | Atchison, Holt | 11 hr |
| Jul 21, 7:28 AM CDT | Areal Flood Advisory | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Holt and 1 more | 3 hr |
| Jul 21, 9:59 AM CDT | River Flood Warning | EAX | Buchanan, Platte | 3 days |
| Jul 21, 10:57 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 45 hr |
Nearby
Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.